Texas, 2011

Wildfire in Texas, June 18 to 22, 2011

June 18 to 22, 2011 · NWS BRO · 1 event in 1 county or zone

The combination of exceptional drought, very hot temperatures, afternoon humidity falling to near 25 percent, sustained 20 foot winds of 15 to 20 mph with frequent gusts between 25 and 35 mph, and most likely sparks from ranch equipment resulted in the conflagration that many feared as the record (water year since October 1st 2010) hot and dry weather worsened - and peaked - by mid June. A…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

The combination of exceptional drought, very hot temperatures, afternoon humidity falling to near 25 percent, sustained 20 foot winds of 15 to 20 mph with frequent gusts between 25 and 35 mph, and most likely sparks from ranch equipment resulted in the conflagration that many feared as the record (water year since October 1st 2010) hot and dry weather worsened - and peaked - by mid June.

A massive wildfire enveloped several large ranches in northwestern Brooks County, eventually consuming at least 32,000 acres over a four day period (beginning June 18th) before some welcome moderate rain allowed a large firefighting force to contain, and control, the blaze by June 23rd. The wildfire, known as the Smac Ranch Fire, was larger than the massive Encinitos/Burns Ranch Fire of March 2008, which burned more than 25,000 acres.

Damage was limited to a number of deer hunting buildings and at least one cow and one deer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jun 18, 5:26 AM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 18, 5:26 AM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
626 AM CDT SAT JUN 18 2011

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&

.AVIATION...MVFR CONDITIONS AND MODERATE SOUTHEASTERLY WINDS
ARE OCCURRING AT THE REGIONAL AIRPORTS. THE LOWER CONDITIONS ARE
DUE TO REDUCED CEILINGS WHICH WILL LIFT TO VFR CONDITIONS LATER
THIS MORNING. THE WINDS WILL BECOME MODERATE TO STRONG AND GUSTY
FROM THE SOUTHEAST TODAY THEN DECREASE TO MODERATE LEVELS
OVERNIGHT CONTINUING SOUTHEASTERLY. THE WINDS WILL INCREASE AGAIN
ON SUNDAY BECOMING MODERATE TO STRONG AND GUSTY FROM THE
SOUTHEAST. THE CEILINGS WILL LOWER EARLY SUNDAY MORNING TO MVFR
CONDITIONS IN SOME AREAS. VFR TO MVFR CONDITIONS WILL PREVAIL
ACROSS THE REGIONAL AERODROMES DURING THE NEXT 24 HOURS.
&&

.PREV DISCUSSION... /ISSUED 353 AM CDT SAT JUN 18 2011/

SHORT TERM /TODAY THROUGH SUNDAY/...MID LEVEL RIDGING WILL REMAIN
IN CONTROL OVER NORTHERN MEXICO AND THE GULF COAST REGION
THROUGHOUT THE WEEKEND. THE MAKES THE MAIN CONCERN IN THE SHORT
TERM BEING THE EXPECTED HIGH HEAT AND HEAT INDICES. HIGH TEMPS
FROM THE LOWER RGV ALL TIED OR BROKE EXISTING RECORDS FOR
YESTERDAY. 1000-500 MB THICKNESS DO NOT VARY MUCH THROUGH SUNDAY
UNDER THE RIDGE AXIS RANGING FROM 581-585 DAMS FOR TODAY AND
SUNDAY. OVERALL DEEP LAYER MOISTURE REMAINS PRETTY LIMITED WITH NO
SIGNIFICANT MOISTURE RETURN EXPECTED UNTIL LATER NEXT WEEK. SO
EXPECT STATUS QUO TEMPS TO CONTINUE WITH NEAR RECORD HIGHS LIKELY
THIS WEEKEND. WILL BE GOING WITH THE WARMER MET TEMP NUMBERS AS
THE MAV CONTINUES TO UNDERESTIMATE THE ONGOING HEAT. THE
COMBINATION OF THE HIGH TEMPS AND THE ELEVATED RH VALUES WILL SET
THE STAGE ONCE AGAIN FOR DANGEROUS HEAT INDEX VALUES. SO WILL
MAINTAIN THE CURRENT HEAT ADVISORY ALIGNMENT AND TIMING. THE BROAD
MID LEVEL TROUGH LOCATED OVER THE WESTERN AND NORTH CENTRAL STATES
WILL MAINTAIN A STRONG SURFACE LOW NEAR THE PANHANDLE REGION WHICH
WILL IN TURN CONTINUE TO GENERATE A STRONG PGF OVER DEEP SOUTH TX.
SO WILL REISSUE ANOTHER WIND ADVISORY FOR THE ENTIRE CWA FOR
TODAY.

LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...THE MID LEVEL RIDGE IS
EXPECTED TO PERSIST OVER THE SOUTHERN STATES MOVING INTO EARLY
NEXT WEEK. A MID LEVEL TROUGH WILL BEGIN TO PUSH EAST FROM THE
ROCKIES AND MOVE INTO THE PLAINS STATES EARLY IN THE WEEK...WHICH
WILL ALLOW FOR THE RIDGE TO BEGIN TO FLATTEN AND PUSH A LITTLE
FURTHER EAST. THIS WILL PROVIDE A WEAKNESS IN THE RIDGE OVER DEEP
SOUTH TEXAS WHICH IS EXPECTED TO REMAIN OVER THE AREA THROUGH THE
END OF THE WORK WEEK. IN THE MEANTIME...THE LOWER LEVELS WILL
BEGIN TO SEE AN INVERTED TROUGH DEVELOP OVER THE WESTERN AND
SOUTHWESTERN GULF OF MEXICO. THIS WILL ALLOW FOR MOISTURE TO BEGIN
TO RISE OVER THE AREA AS EARLY AS MONDAY NIGHT AND TUESDAY...WITH
PWATS EXPECTED TO RISE TO AROUND OR ABOVE 2 INCHES AS EARLY AS
WEDNESDAY. ALL OF THESE FEATURES COMBINED WILL BE ABLE TO PROVIDE
ENHANCED CHANCES OF SEEING SEA BREEZE ACTIVITY...ESPECIALLY TOWARD
THE END OF THE WORK WEEK. FOR NOW HAVE KEPT SMALL POPS IN THE
FORECAST GIVEN HOW DRY THE AREA HAS BEEN. HOWEVER...THE MODELS DO
SEEM TO BE KEEPING THIS SOLUTION INTO PLAY...SO HAVE RAISED POPS
SLIGHTLY FROM THE PREVIOUS FORECAST PRIMARILY FOR DIURNAL ACTIVITY
RELATED TO THE SEA BREEZE.

OTHERWISE...TEMPERATURES ARE EXPECTED TO REMAIN ABOVE NORMAL FOR
THIS TIME OF YEAR OVER MUCH OF DEEP SOUTH TEXAS. HIGHS ARE EXPECTED
TO CONTINUE TO AVERAGE IN THE MID 90S TOWARD THE COAST TO THE UPPER
90S AND LOWER TRIPLE DIGIT VALUES TOWARD THE UPPER VALLEY.
TEMPERATURES MAY BE SLIGHTLY COOLER TOWARD THE END OF THE WEEK DUE
TO INCREASED CLOUD COVER AND DECREASED INFLUENCE FROM THE RIDGE.
HOWEVER...ABOVE NORMAL TEMPERATURES ARE STILL EXPECTED TO PERSIST
THROUGH THIS TIME PERIOD.  LOWS ARE EXPECTED TO AVERAGE IN THE MID
TO UPPER 70S THROUGH THE WEEK.

MARINE...TODAY THROUGH SUNDAY...THE EXPECTED STRONG PGF WILL
MAINTAIN A MODERATE TO STRONG S-SE SURFACE FLOW OVER THE LOWER TX
COASTLINE. THIS WILL KEEP THE BAY AND GULF CONDITIONS NEAR OR WELL
INTO SCA LEVELS THROUGHOUT THE SHORT TERM. THE SCAS WILL LIKELY NEED
TO BE EXTENDED THROUGHOUT TONIGHT INTO SUNDAY.

SUNDAY NIGHT THROUGH FRIDAY...SOMEWHAT UNSETTLED MARINE CONDITIONS
ARE EXPECTED TO PERSIST OVER THE LOWER TEXAS COASTAL WATERS FOR THE
REMAINDER OF THE WEEKEND AND INTO MUCH OF NEXT WEEK. WINDS ARE
EXPECTED TO PREVAIL IN THE SCEC RANGE...AVERAGING BETWEEN 15 AND 20
KNOTS THROUGH MUCH OF THE WEEK.  HOWEVER...PERIODS OF WINDS AROUND
OR ABOVE 20 KNOTS WILL BE POSSIBLE...ESPECIALLY DURING THE NOCTURNAL
PERIODS...WHICH WILL LIKELY RESULT IN THE NEED FOR PERIODS OF SMALL
CRAFT ADVISORIES. SEAS WILL BE MARGINAL BETWEEN SMALL CRAFT ADVISORY
AND SCEC CRITERIA AS THEY ARE EXPECTED TO AVERAGE BETWEEN 5 AND 7
FEET RESPECTIVELY THROUGH AT LEAST THE MIDDLE OF NEXT WEEK.
HOWEVER...SEAS AND WINDS MAY WEAKEN SLIGHTLY TOWARD THE END OF THE
WEEK AS THE PRESSURE GRADIENT RELAXES OVER THE LOWER TEXAS COASTAL
WATERS.

FIRE WEATHER...CONDITIONS OVER THE BRO CWA WILL NOT QUITE REACH RED
FLAG WARNING LEVELS LATER TODAY AS THE MIN RH VALUES WILL REMAIN
PRETTY ELEVATED THIS AFTERNOON DUE TO THE HIGH DEWPOINTS. SO WILL
ISSUE AN RFD TO HIGHLIGHT ANY POTENTIAL FIRE WEATHER PROBLEMS.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TXZ248>257.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TXZ248>257.

GM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR GMZ130-132-
     135.

     SMALL CRAFT ADVISORY FOR WINDS UNTIL 7 PM CDT THIS EVENING FOR
     GMZ150-155-170-175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

63/59
Hazardous weather outlook, Jun 18, 4:45 AM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
545 AM CDT SAT JUN 18 2011

GMZ130-132-135-150-155-170-175-TXZ248>257-191100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
545 AM CDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

A HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM THIS EVENING AND A
WIND ADVISORY IS IN EFFECT FROM 9 AM THIS MORNING TO 7 PM THIS
EVENING.

A SMALL CRAFT ADVISORY IS IN EFFECT TODAY FOR THE LOWER TEXAS BAY
AND GULF WATERS TODAY AND THIS EVENING.

THERE IS A HIGH RISK OF RIP CURRENTS FOR AREA BEACHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HEAT INDEX VALUES OF 105 TO 112 DEGREES WILL BE COMMON THROUGHOUT
THE AFTERNOON HOURS FOR THE EASTERN TWO THIRDS OF DEEP SOUTH TEXAS.

AN ELEVATED THREAT OF WILDFIRE GROWTH AND SPREAD WILL CONTINUE FOR
ALL INLAND AREAS ON SUNDAY.

A WIND ADVISORY IS LIKELY ACROSS PORTIONS OF DEEP SOUTH TEXAS ON
SUNDAY.

AN ELEVATED RISK OF RIP CURRENTS WILL CONTINUE FOR AREA BEACHES INTO
NEXT WEEK. SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED ACROSS THE
LAGUNA MADRE AND THE LOWER TEXAS GULF WATERS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Brooks

When
June 18, 9:00 AM CST to June 22, 9:30 AM CST
Where
Brooks forecast zone
Property damage
$250,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

Sparks from a hot catalytic converter on a ranch vehicle most likely set rangeland ablaze in Northwest Brooks County (about 13 miles west-southwest of Falfurrias), beginning at around 10 AM on June 18th. In rapid succession, the fire, driven by near record hot temperatures, humidity near 25 percent, highly cured fine and coarse fuels, and frequent wind gusts near or above 30 mph day and night, spread to 3300 acres by late afternoon on the 18th, 8000 acres by mid evening, and more than 10,000 acres before midnight on the 19th. The fire exceeded 12,000 acres early on the 19th, and continued to grow despite some successful containment efforts. By June 20th, the acreage had reached 22,500, placing it only behind the Encinitos/Burns Ranch event of March 18, 2008, in recent years. Unofficial reports early on June 21st indicated an estimated 30,000 acres had burned in Brooks County, with the fire having neared State Highway 285, the main thoroughfare between the King Ranch and the Rio Grande Plains in Deep South Texas. At times during the event, heavy smoke forced the closure of the highway.

By mid morning June 22nd, the fire had peaked at 32,000 acres, and was 100 percent contained after light to moderate rains and lighter winds arrived. Texas Forest Service personnel noted that the steady increase in acreage through the 21st was due to continued dry and breezy daytime conditions, but also to the firestorm environment, which kept humidity low through the night due to the localized heating and additional wind generated by the blaze.

By June 21st, the blaze had burned down several unoccupied deer hunting camp buildings, including houses, lean-tos, and outbuildings, on or near Rancho de los Jefes, and had moved into extreme southeastern Duval County and was within a couple of miles of the Jim Hogg County line. The largest ranch affected was the SMAC Ranch; the Palo Blanco Ranch also burned. Rapid response by up to 30 fire departments from the Lower Rio Grande Valley to the Coastal Bend, along with assistance from the Texas Forest Service and state level emergency management personnel, helped save at least 20 threatened homes on the 18th and 19th. Texas Department of Public Safety Aircraft located and evacuated a family of four trapped inside a threatened home. At least 300 first responders, from the Rio Grande Valley to the Coastal Bend, were able to contain and control the massive blaze on the 22nd and 23rd, as cloud cover, lighter winds, higher humidity, and light to moderate rains arrived.

Three partially burned bodies were discovered by the firefighting force during containment efforts. The bodies were in various states of decomposition when they were found, suggesting that the persons had died well before the wildfires arrived. Causes for the deaths were unknown and likely were from a combination of lack of food/water and heat.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311704.